Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 179, NWS Louisville, KY

May 15, 2003Hancock County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 15, 2003, 2:46 AM CDT for Hancock County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 2:46 AM CDT (07:46 UTC)
Expired
May 15, 2003, 3:15 AM CDT
In force
29 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Hancock County, KY

The radar

The Louisville radar (KLVX), 75 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WUUS53 KLMK 150746
SVRLMK
KYC091-150815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
246 AM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN NORTHWEST KENTUCKY

* UNTIL 315 AM CDT

* AT 243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PELLVILLE...OR ABOUT 13 MILES SOUTHEAST OF
  ROCKPORT...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PATESVILLE...DUKES...LYONIA AROUND 255 AM CDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3770 8673 3773 8682 3780 8683 3788 8691
          3789 8667 3780 8670 3770 8665

$$
STUREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:21 PM CDT, 6 hours 25 minutes earlier.

Area forecast discussion, May 14, 8:21 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
921 PM EDT WED MAY 14 2003

...SHORT TERM UPDATE...

RADAR OVER CEN KY AND SRN IN IS MOSTLY QUIET AT THIS HOUR, AS
DAYTIME HEATING HAS ENDED AND THERE ARE NO LARGE SCALE FORCING
MECHANISMS NOR BOUNDARIES NEARBY. HOWEVER, UPSTREAM OVER CEN IN/IL,
ORGANIZED CONVECTIVE COMPLEX IS ONGOING, PROPAGATING SEWD ALONG WARM
FRONTAL BOUNDARY. MOIST INFLOW, AND LOW-LEVEL HELICITIES, INTO
CONVECTIVE SYSTEM ENHANCED VIA MESO-LOW JUST E OF KCMI, ASSOCIATED
WITH SEWD MOVING 500MB LOW OVER IA. WITH FREEZING LEVELS FROM
UPSTREAM 0Z SOUNDINGS BELOW 8400 FT, HAIL HAS BEEN A PROBLEM, ALONG
WITH HIGH WINDS WHEN THE SYSTEM WAS EXHIBITING BOWING
CHARACTERISTICS. WILL HAVE TO WATCH TRENDS OVER NEXT FEW HOURS,
SHOULD THIS SYSTEM MAINTAIN ITSELF, MAY SKIM OUR NRN ZONES LATER ON
TONIGHT.

MORE INTO WRN IL AND MO, PLUME OF HIGH 850-500MB LAPSE RATES IS
ASSOC WITH SCT TSRA. THIS ENVIRONMENT AND UPWARD MOTION FROM 500MB
WAVE, PER LATEST RUC, WILL MOVE INTO LMK FA AFTER 6Z. THEREFORE, WILL
MAINTAIN 40-50% CHC POPS FOR REMAINDER OF THE OVERNIGHT PERIOD, WITH
HIGHEST POPS IN N/W PARTS OF FA. PER SPC MESOANALYSIS PAGE, AREA OF
200-400 J/KG CAPES BTWN -20 AND -40C NOW OVER MO, LIKELY TO BE
ADVECTED INTO LMK FA LATER TONIGHT, SO WITH LOW FREEZING LEVELS THINK
HAIL CERTAINLY A THREAT FROM STRONGER CELLS. THIS TREND WILL PROBABLY
CONTINUE INTO THE MORNING HOURS THURSDAY.

.LMK...NONE.

XXV
Hazardous weather outlook, May 14, 8:55 PM CDT, 5 hours 51 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
955 PM EDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.

A WARM FRONT MOVED THROUGH THE OUTLOOK AREA DURING THE EVENING,
LEAVING BEHIND A MORE HUMID AND UNSTABLE AIRMASS. THIS ALONG WITH AN
APPROACHING UPPER LEVEL DISTURBANCE, WILL BE ENOUGH TO TRIGGER SOME
SCATTERED THUNDERSTORMS THROUGH THE OVERNIGHT HOURS. THE HIGHEST
CHANCES FOR STORMS EXIST NORTHWEST OF A BOWLING GREEN TO LEXINGTON
LINE. DUE TO RELATIVELY COLD TEMPERATURES ALOFT, LARGE HAIL IS
POSSIBLE OUT OF THESE STORMS, ALONG WITH HIGH WIND GUSTS SHOULD
THESE STORMS ORGANIZE INTO LINES. REMEMBER THAT DEADLY LIGHTNING IS
ALWAYS A THREAT ANYTIME THUNDERSTORMS ARE NEARBY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WITH SURFACE LOW PRESSURE IN THE VICINITY, SCATTERED THUNDERSTORMS
WILL AGAIN DOT THE AREA THURSDAY, WITH THE POTENTIAL FOR LARGE HAIL
AND HIGH WINDS ACROSS THE OUTLOOK AREA, WHERE THE STORM PREDICTION
CENTER HAS FORECAST A SLIGHT RISK OF SEVERE STORMS.

UNSETTLED WEATHER WILL RETURN OVER THE WEEKEND, AS ANOTHER LOW
PRESSURE SYSTEM HEADS OUR WAY. AS A RESULT, SEVERAL ROUNDS OF
THUNDERSTORMS WILL BE POSSIBLE THEN. HOWEVER, IT IS TOO SOON TO
CONFIDENTLY PREDICT SEVERE THUNDERSTORM POTENTIAL OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS, AND LAW ENFORCEMENT OFFICIALS, ARE REQUESTED TO
REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.

SMALLCOMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:50 AM CDTSevere Thunderstorm WarningLMKBreckinridge55 min
May 15, 4:45 AM CDTSevere Thunderstorm WarningLMKGrayson, Hardin30 min
May 15, 5:32 AM CDTSevere Thunderstorm WarningLMKLarue28 min
May 15, 5:44 AM CDTSevere Thunderstorm WarningLMKGreen, Marion, Taylor31 min
May 15, 6:16 AM CDTSevere Thunderstorm WarningLMKTaylor29 min
May 15, 7:09 AM CDTSevere Thunderstorm WarningLMKCasey, Lincoln36 min
May 15, 10:41 AM CDTSevere Thunderstorm WarningLMKMeade49 min
May 15, 11:00 AM CDTSevere Thunderstorm WarningLMKBreckinridge, Hancock45 min
May 15, 11:30 AM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Meade45 min
May 15, 11:48 AM CDTSevere Thunderstorm WarningLMKBreckinridge27 min
May 15, 12:16 PM CDTSevere Thunderstorm WarningLMKBullitt, Nelson44 min
May 15, 12:28 PM CDTSevere Thunderstorm WarningLMKSpencer47 min
May 15, 12:57 PM CDTSevere Thunderstorm WarningLMKAnderson33 min
May 15, 1:12 PM CDTSevere Thunderstorm WarningLMKFayette48 min
May 15, 1:14 PM CDTSevere Thunderstorm WarningLMKEdmonson31 min
May 15, 1:27 PM CDTSevere Thunderstorm WarningLMKBarren48 min
May 15, 1:46 PM CDTSevere Thunderstorm WarningLMKAdair34 min
May 15, 2:08 PM CDTSevere Thunderstorm WarningLMKRussell37 min
May 15, 2:13 PM CDTSevere Thunderstorm WarningLMKMetcalfe32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.